I’m airing this, not to attract sympathy but to see if there are other ways forward if people here have experience.
I’ve had it for 5 years and was first thought to be infected sinuses, and then diagnosed by a neurologist as Trigeminal Neuralgia. He put me on Carbamazepine (the only drug licensed to treat TN symptoms). Then Whoops! I was whisked into Hospital with a heart complaint, and administered a blood thinner.
They took me off Carba because it didn’t play nicely with blood thinners! Since then I’ve been put on epilepsy drugs (as they reduce the pain receptors in the nervous system). I’ve chewed my way though Gabapentin until the TN broke through and I’d maxed out the dosage (nine a day). Then Lamotrigene, which took its time working but it gave about three pain free months, before TN found a way through.
I’m now waiting for the last medicinal chance to work before surgery, which a) sounds horrid b) doesn’t permanently fix it.
So, does anyone have any experience of this rather objectional complaint (all the medical people tell me that this the most pain they know of, and trust me they’re dead right).
If carbamazepine worked for you it might be worth seeing if it could be re-instated.
Presuming it’s one of the DOACs you’re on as an anti-coagulant the advice if one needs to use carbamazepine would be
“Consider using an alternative drug (to carbamazepine) with rivaroxaban. If this is not possible, consider switching to an alternative anticoagulant for which monitoring is available to ensure adequate anticoagulation is maintained”
The main anticoagulant for which monitoring is available is warfarin, carbamazepine still interacts but the effect can be factored in with blood tests and once a maintenance dose of carbamazepine the frequency of warfarin blood checks can be reduced.
Warfarin gets a lot of bad press and is a lot of faff for patient and GP but I have seen them successfully used together for many years with adequate monitoring.
If your carbamazepine dosage was changing frequently the benefits would probably outweigh the risks but if with monitoring you can find a constant dose that keeps things fairly stable.
Warfarin does react with a lot of other medication and some foods however so it’s not an easy answer but it’s the only option I can think of bar trying some of the newer anti-epilepsy drugs which may have a similar effect to lamotrigine and gabapentin.
A meeting of both cardiology and neurology with a clinical pharmacist, if it hasn’t been done, would be worth asking for.
Best of luck obviously I know it is a horrid pain.
My wife has this along with fibromyalgia, and as you know, is very painful, and relentless. Gabapentin was tried in the early days. She then tried acupuncture a while back, and this gave some good relief, but more recently she has been having botox applied by the NHS Hospital to her face, and this has been an almost miracle cure. She can get it repeated every 3-6 months as it wears off after a while.
That’s a good idea (and appreciated), changing to a different blood thinner (I’m on rivaroxaban currently, so I’ll as if warfarin has the same objections).
I feel for the GPs trying to untangle this, I’m on the thick end of 140 tablets a week (Asthma, Type II Diabetes, Atrial Fibrillation, ischemia, Trigeminal Neuralgia and last but not least, Parkinson’s Disease, so tracking interactions is a nightmare. I’ve been referred to a senior doctor in East Grinstead and a bloke in St. Thomas’s in London, who has ignored multiple phone calls, letters.
The GPs have run into a barrier of things to do. I feel for them and at the very least they do is support me as well as they can. Which GP I see is random, but I try to weasel my way into seeing the lady from Guyana. She is gorgeous - the sort of gorgeous that you have to remind yourself to breath!
I have identified most of my triggers e.g. keep well clear of my left nostril, don’t itch my left eye, don’t yawn, and don’t look down for any length of time (hard to avoid all of them, but the looking down is a real bummer). Writing this reply has triggered about 10 major strikes - which always contains the feeling of having molten lead poured down my face, and if it feels like that isn’t agony enough it includes thrusting a branding iron into my temple until it gets bored…
A couple weeks ago I was chatting to my wife and I had a ultra attack that lasted 5 minutes. I confess I nearly cried.
Goodness me, that sounds grim. My Dad’s been struggling with polymyalgia for over a year now and it’s horrible to see someone you live in so much pain and not be able to do anything about it other than be with them.
The cocktail you are on will make things more difficult but it’s well worth asking your GP to run your problem through the medication information centres available to them. (We have a national one in Ireland and most hospital of any sizes have their own). The question they need to ask is “how can we as safely as possible prescribe carbamazepine and warfarin to a patient also on x,y,z”.
And although I wasn’t overly impressed with my aunt’s pharmacist in the UK when I had dealings with them if you have a good pharmacist they can also be a good source of information and guidance re options.
If Gabapentin worked pregabalin is another alternative that might be worth a try. It might be a case of alternating drugs until they stop working and reinstating a previous drug which may work again.
If you go down the warfarin route, I suggest you invest in a home testing machine (This is what I use https://coaguchek.roche.com). The NHS will pay for the testing strips usually. It removes the faff of visiting the clinic for tests and enables testing when you feel it is advisable. I test my INR once a week and sometimes more if changing medication. Over time dosage becomes pretty easy to judge.
Update: Just back from the Doctor. The pregabelin hasn’t touched it so far so she’s upped the dosage. I asked about Warfarin as a substitute for blood thinner I’m on, but she said carbamazepine treats all thinners badly. She’s also going to review my case with her peers to see if I can ditch them safely.
She is going to ask once more for the St. Thomas’s expert to respond.
Oh, on the way back, along the A26 I had my first attack out and about, which is a bummer.
That’s a terrible situation I hope you get some respite from the pain.
Nerve pain is the worst.
I only mentioned about driving in case you were unaware and I didn’t want you to be legally compromised.
I’ve had surgery for spinal cord compression due to prolapsed discs and suffer from occasional sciatica it’s hell.
Best wishes for a solution.
We had a period when I had TN that was triggered by stress.
We know what it does: someone slicing into your forehead above the eye tearing apart you lower eyelid and the side of you nose, while simultaneously smasheing all your teeth and holding a burning soldering iron under your jaw. It’s not nice!
For us pregabalin and naproxen did bring it under control (they reduced the pain to the level of a bad headache), then is slowly reduced in frequency over a period of about 6 months before stopping completely after about a year.
Incidentally if you’ve banned yourself from driving and you think it will last for more than 3 months, the best thing to do is surrender your licence to the DVLA. If you voluntarily surrender your licence, then when a Dr clears you to drive again you can immediately start driving again whilst your application is with the DVLA. If they rescind your licence, then you have to wait not only for the Dr’s approval but also whilst the DVLA process the paperwork and send you the replacement licence. It can take the DVLA 6 to 12 months to do this after a Dr clears you to resume driving.
Sorry you are experiencing these problems and the current severity of the TN.
My closest friend of the past sixty years has also suffered with TN. He ended up electing surgery, was considered successful for some years but, alas, the TN returned about a year ago. He refers to his current situation as short nano-second and not daily but back to living with the continuous uncertainty.
You have always been very kind to me, Nick. Take care and I will be hoping something better is ahead for you.
I can only offer sympathy as I suffer from a long term neurological condition caused by a fistula on my spine. I’m not surprised about the Gabapentin I struggled with Pregabalin (separate thread) and now withdrawn (thankfully).